Alert archive / Kentucky / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Jackson, KY

March 2, 2021Breathitt County, Kentucky

NWS Jackson, KY issued this flash flood watch at Mar 2, 2021, 1:57 PM EST for Breathitt County, Kentucky. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2021, 1:57 PM EST (18:57 UTC)
Expired
Mar 2, 2021, 9:51 PM EST
In force
8 hr
Issued by
NWS Jackson, KY
Flood severity
None

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 8 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS63 KJKL 021857
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson KY
157 PM EST Tue Mar 2 2021

KYZ112-030300-
/O.NEW.KJKL.FF.A.0001.210302T1857Z-210303T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt-
Including the cities of Jackson
157 PM EST Tue Mar 2 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EST WEDNESDAY...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for a portion of southeast Kentucky, including 
  the following area, Breathitt.

* Until 1 AM EST Wednesday

* The North Fork Kentucky River is eroding Highway 15 near Pan Bowl 
  Lake in front of the Jackson Inn. Should the road bed completely 
  give way, flash flooding would occur in and around Pan Bowl Lake.

$$

GEOGERIAN
1 follow-up statement
955 
WGUS63 KJKL 030251
FFAJKL

Flood Watch
National Weather Service Jackson KY
951 PM EST Tue Mar 2 2021

KYZ112-030400-
/O.CAN.KJKL.FF.A.0001.000000T0000Z-210303T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt-
Including the cities of Jackson
951 PM EST Tue Mar 2 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Kentucky, including 
the following area, Breathitt has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat.

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at Mar 2, 1:14 PM EST, 43 minutes earlier.

Area forecast discussion, Mar 2, 1:14 PM EST, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
114 PM EST Tue Mar 2 2021

.UPDATE...
Issued at 1134 AM EST TUE MAR 2 2021

The forecast generally remains on track today. Did lower the
highs just a touch, given the slightly cooler trace to the
observations, compared to forecast. Updates have been sent.

UPDATE Issued at 712 AM EST TUE MAR 2 2021

All is calm out there this morning. Did make some minor
adjustments to temperatures, but overall not much of a reason for
an update.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 315 AM EST TUE MAR 2 2021

Fairly zonal flow will dominate through the middle of the week,
allowing temperatures to moderate. At the surface, strong surface
high pressure will remain intact across the region allowing for
mostly clear skies through the period. We will have a fast moving
vort max passing to our south late tonight, but models are in
better agreement on keeping precipitation and cloud cover all to
our south. Temperatures will climb to around 50 after a chilly
start, and will potentially reach 60 on Wednesday. With less cloud
cover expected tonight, we should see temperatures drop off fairly
nicely in the valleys with readings well into the 20s.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 AM EST TUE MAR 2 2021

Quiet weather should persist from the short term period right
through the long term. The models continue in unusually good
agreement, even at longer range. Northwest flow aloft will bring a
dry cold front through from the NNW Wednesday night and Thursday,
but the change in temperatures will be modest as the heart of the
air mass remains to our northeast. Another system, a large closed
upper low currently well offshore of the California coast, should
make its way east across the southeast CONUS at the end of the week.
At this time, models continue to keep its precip to our south as it
passes by on Saturday. Ridging at all levels then passes over to
finish the weekend. On the back side of the surface ridge, warm air
advection will be noticed on Monday, but without any significant
moisture return.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 114 PM EST TUE MAR 2 2021

Nearby high pressure will provide for VFR conditions and light
winds through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 2, 3:02 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
302 AM EST Tue Mar 2 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
302 AM EST Tue Mar 2 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Flooding will continue along portions of the Kentucky, Cumberland,
Red, Licking and Big Sandy river basins through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Flooding will continue along portions of the Kentucky and
Cumberland river basins through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:03 PM ESTRiver Flood WarningJKLFloyd17 hr
Mar 1, 10:08 PM ESTRiver Flood AdvisoryJKLBell11 hr
Mar 1, 10:18 PM ESTRiver Flood AdvisoryJKLPerry3 hr
Mar 1, 10:52 PM ESTRiver Flood AdvisoryJKLPike8 hr
Mar 1, 11:31 PM ESTAreal Flood WarningJKLBreathitt8 hr
Mar 2, 1:14 AM ESTRiver Flood AdvisoryJKLClay6 hr
Mar 2, 1:39 AM ESTRiver Flood AdvisoryJKLMagoffin10 hr
Mar 2, 2:54 PM ESTRiver Flood AdvisoryJKLFloyd27 hr
Mar 2, 4:59 PM ESTAreal Flood WarningJKLMartin25 hr

Nearby

Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.